Alert archive / Iowa / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 20, 2017, 7:56 PM CDT for Henry County, Jefferson County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 21, 2017, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Henry County, IA, Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
875
WGUS53 KDVN 210056
FFWDVN
IAC087-101-210700-
/O.NEW.KDVN.FF.W.0012.170721T0056Z-170721T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
756 PM CDT THU JUL 20 2017
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southwestern Henry County in southeastern Iowa...
Central Jefferson County in southeastern Iowa...
* Until 200 AM CDT Friday
* At 755 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen in western Henry County. Flash flooding is expected
to begin shortly.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4101 9209 4114 9203 4111 9187 4105 9160
4088 9162
$$
ERVIN1 follow-up statement
241
WGUS73 KDVN 210555
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1255 AM CDT FRI JUL 21 2017
IAC087-101-210604-
/O.CAN.KDVN.FF.W.0012.000000T0000Z-170721T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IA-Jefferson IA-
1255 AM CDT FRI JUL 21 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HENRY AND CENTRAL
JEFFERSON COUNTIES IS CANCELLED...
The heavy rain has ended for the time being. Additional isolated
thunderstorms could impact the area overnight, but the threat for
more flash flooding is low. Please continue to heed any remaining
road closures from the heavy rain earlier this evening.
LAT...LON 4101 9209 4114 9203 4111 9187 4105 9160
4088 9162
$$
RP KINNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:23 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 20, 6:23 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 PM CDT Thu Jul 20 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Thu Jul 20 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through the first half of the
weekend, before northwest flow brings about a reprieve from the
storms, heat and humidity by early next week. Until then, flooding
rains possible for select areas of the CWA, and resultant river
flooding. Current area more sensitive right now are far northwestern
IL that got hit with heavy rain last night.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Jul 20 2017
Tonight...Will keep ongoing heat headlines going through at least
Fri evening, but with temporary bouts of storms and convective
debris producing some passing breaks in the excessive heat.
As for storm chances tonight, see two scenarios unfolding. First one
is in the VCNTY of the above mentioned front acrs central IA along
and south of I80, where LLVL moisture convergence is occurring. This
would be this evening where isolated to sctrd storms could fire, if
the EML can be overcome. The other zone would be along elevated warm
front draped acrs the north half of IA, into northwest IL where CU
field is ongoing. This could be more from mid evening and into the
overnight, early Fri morning hours. Will cover potentials with low
to moderate chance POPS. If storms could get going, despite marginal
shear, a few could be strong with gusty winds and locally heavy
rainfall. Patchy fog possible in pooled sfc DPT fields and light
winds later tonight into early morning.
Friday...Whatever thunderstorm activity lingers out of Thu night into
Fri morning may diurnally wane. This should allow some of the heat
to rebuild, thus the ongoing heat headlines. But some areas to the
north may not recover and stay below true excessive heat criteria.
Then the main from will try to retreat north, possibly adjusting
it's way from northwest of Cedar Rapids, to princeton IL by evening.
This could be the late afternoon focus for more storms. With more
organized storm clusters developing acrs southern MN and looking to
propagate east-southeast along thermal gradient, along with the late
afternoon frontal alignment locally opening up NW IL to more
storms, will issue a Flash Flood watch for the 3 NW IL counties hard
hit by heavy rain last night, Jo Daviess, Stephenson, and Carroll
from 21z Fri through 14z Sat. Strong to severe storms possible Fri
afternoon where they fire. ..12..
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 330 PM CDT Thu Jul 20 2017
Hot & humid with storms and heavy rains with risk of severe into
Saturday...then return to cooler and drier conditions.
Long Term Forecast Confidence Assessment...fair or average with by
far the primary issue is timing, intensity and coverage of
convection abd heavy rainfall Friday night into Saturday AM due to
feedback issues.
Friday night...expect moderate to locally heavy rains over NE 1/2 of
area with retreating warm front and low pressure system with some
portions receiving 1 to 3 inches possible. This in far NE sections
is enough to warrant Flash Flood Watch over NE 3 counties that got
lots of water last 24 hours. Some severe also possible with
damaging winds main risk. Mins of in the lower to middle 70s due
to high dewpoints and clouds are reasonable.
Saturday and Saturday night...another hot and humid day with highs
into lower to middle 90s with heat indices 100 to 105 degrees over
all but far north sections. Some concern POPS may be too low for
later shifts to reassess into Saturday night. Mins in the upper 60s
to lower 70s are expected as drier air starts to move in.
Sunday...Turning a bit cooler and definitely less humid as NW winds
allow for dewpoints to fall through the day. Decent gradient with
lower 80s north to lower 90s south as core of cool air doesn't
arrive until later in the day into Monday.
Sunday night through Tuesday Night...fair with Canadian high
pressure and slightly below normal temperatures with highs 75 to 85
and lows 55 to to 65 and moderately low humidity.
Wednesday through Thursday...near to slightly above normal as higher
moisture and more humid air allows for chances of typical late
summer convection mostly in PM hours.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 620 PM CDT Thu Jul 20 2017
A low confidence hot and humid forecast remains in place tonight.
Conditions are mainly VFR outside of storms, and that should be
the rule except for a period of light fog early in the morning.
There remains enough confidence that storms will move through the
area in the mid evening to early morning hours to allow for a
tempo wording in forecasts north of Burlington. That said, BRL
has a nearby storm that is slowly moving east as fo 23Z. That
storm could impact the BRL airport, but it also may die quickly
before moving that far east. It is isolated and very slow moving.
ERVIN
&&
.HYDROLOGY...
Issued at 330 PM CDT Thu Jul 20 2017
Rivers...have issued a Flood Watch for points on Rock River due to
last nights widespread heavy rains of 2 to 5+ inches in the basin
averages. If additional widespread heavy rains occur Friday
night...then major flooding is likely in many or all most forecast
points.
Rainfall...area rains very possible in northeast sections could be
locally widespread 2 plus inches. This could result in local flash
flooding issues in areas that received over 2 inches last night.
This is the reason for the Flash Flood Watch in the northeast.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Flash Flood Watch from Friday afternoon through Saturday morning
for Carroll-Jo Daviess-Stephenson.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Nichols
AVIATION...Ervin
HYDROLOGY...NicholsHazardous weather outlook, Jul 20, 3:38 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 338 PM CDT Thu Jul 20 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-212045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 338 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms with strong winds, small hail and torrential rainfall will impact portions of eastern Iowa and northwest Illinois early this morning. Heavy rain falling on areas already saturated from recent storms may lead to localized flash flooding. Later this afternoon and tonight, scattered thunderstorms may redevelop across eastern Iowa and northwest Illinois. These storms will have the potential to produce damaging wind, large hail and torrential rainfall. Area rivers are expected to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Friday through Saturday...several rounds of thunderstorm complexes will push across portions of the outlook area, mainly along and north of Interstate 80. There is the potential for these storms to be severe with damaging winds and large hail. Torrential rainfall is likely with several inches of rain possible in a short time. This could lead to localized flash flooding. However, confidence is low on the timing and exact location of the thunderstorm complexes. Hot and humid conditions can be expected through Saturday. The hotter temperatures should generally occur near and south of Highway 30. Temperatures are expected to push well into the 90s with dewpoints well into the 70s to around 80. This will push heat index values to 105 to 110 every afternoon through Saturday. But cloud cover and storm outflow may bring temporary cool downs to the ambient temperatures, especially north of Highway 30. Heat advisories and excessive heat warnings are in place for northeast Missouri, much of eastern Iowa and west central Illinois through Saturday. Please see the latest National Weather Service statements for details. River flooding impacts could be high, especially on the Rock River if the river basin does receive widespread 2 plus inches of rain. This could result in flooding on the Mississippi River later next week. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jul 20, 7:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST MOUNT PLEASANT MUNICIPA 40.95N 91.52W
07/20/2017 M56 MPH HENRY IA AWOS
&&
GROSSLocal storm report, Jul 20, 7:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG MOUNT PLEASANT 40.96N 91.55W
07/20/2017 HENRY IA TRAINED SPOTTER
LARGE TREE BRANCH DOWN IN TOWN NEAR MCDONALDS.
&&
GROSSLocal storm report, Jul 20, 7:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM FLASH FLOOD MOUNT PLEASANT 40.96N 91.55W
07/20/2017 HENRY IA TRAINED SPOTTER
TORRENTIAL RAIN WITH WATER GETTING INTO HOTEL BUILDING IN
TOWN.
&&
GROSSLocal storm report, Jul 20, 7:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL MOUNT PLEASANT 40.96N 91.55W
07/20/2017 E1.00 INCH HENRY IA AMATEUR RADIO
TIME ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Jul 20, 7:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG MOUNT PLEASANT 40.96N 91.55W
07/20/2017 HENRY IA TRAINED SPOTTER
DUMPSTER FLIPPED OVER AND A FENCE DOWN NEAR HOTEL.
&&
GROSSLocal storm report, Jul 20, 7:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST MOUNT PLEASANT 40.96N 91.55W
07/20/2017 E60 MPH HENRY IA TRAINED SPOTTER
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 40 min |
| Jul 20, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 53 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson | 46 min |
| Jul 20, 8:45 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 31 min |
| Jul 20, 8:58 PM CDT | Flash Flood Warning | DVN | Henry, Jefferson, Louisa, Muscatine, Washington | 6 hr |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 46 min |
| Jul 20, 9:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 30 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 45 min |
| Jul 20, 10:39 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 35 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 27 min |
| Jul 21, 12:40 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Muscatine | 65 min |
| Jul 21, 1:27 AM CDT | Special Weather Statement | DVN | Scott | 63 min |
| Jul 21, 5:10 AM CDT | Special Weather Statement | DVN | Buchanan, Cedar, Jones, Linn | 65 min |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Delaware, Jones | 67 hr |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Jackson | 4 days |
| Jul 21, 2:56 PM CDT | River Flood Watch | DVN | Buchanan, Linn | 5 days |
| Jul 21, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 54 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 66 min |
| Jul 21, 4:49 PM CDT | Tornado Warning | DVN | Johnson | 56 min |
| Jul 21, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 59 min |
| Jul 21, 5:16 PM CDT | Flash Flood Warning | DVN | Cedar, Johnson, Jones, Linn | 6 hr |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 37 min |
| Jul 21, 5:39 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 51 min |
| Jul 21, 6:10 PM CDT | Tornado Warning | DVN | Muscatine | 50 min |
| Jul 21, 6:50 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 55 min |
Nearby
Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.